From Metairie, Louisiana, USA:
My 18 year old son has had Type 1 diabetes for three years. He was recently diagnosed with hypothyroidism. He is now taking a thyroid hormone pill. Before the thyroid diagnosis, he was using R and N, and was well controlled. After starting thyroid therapy, his blood glucoses became high immediately after meals and low before the next meal. We have adjusted by substituting 1H for 1R before meals and he seems okay. Will increasing doses of thyroid hormone cause increasing highs after meals? Why didn't after meal highs occur when his thyroid was normal?
Although it is well known that an untreated underactive thyroid can decrease insulin requirements (and treating it will increase insulin requirements back to normal), I have never heard of the blood sugars being increased only after meals with treatment. Is it possible that your son's appetite increased with treatment and he is now eating more than before at meals? In any case, the most important thing to do is adjust the insulin according to the blood sugars which it sounds like he is doing.
Original posting 27 Jun 1999
Posted to Thyroid
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.